Idaho, 2018

Wildfire in Idaho, July 16 to 19, 2018

July 16 to 19, 2018 · NWS PIH · 1 event in 1 county or zone

The North Heglar fire was induced by lightning on July 16th and grew to 2,300 acres 24 miles southeast of the interstate 84/86 interchange. IT was grass, brush and timber with some structures threatened.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The North Heglar fire was induced by lightning on July 16th and grew to 2,300 acres 24 miles southeast of the interstate 84/86 interchange. IT was grass, brush and timber with some structures threatened. North Heglar Road and Mill Flat Campground were closed to the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 16, 12:49 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 16, 12:49 PM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
149 PM MDT Mon Jul 16 2018

.DISCUSSION...The low pressure disturbance over Oregon will slowly
cross southern Idaho tonight through early Tuesday morning. Showers
and thunderstorms are moving into the central mountains this
afternoon with the southern end of this disturbance trailing back
into Owyhee County. There will be some instability left over in the
Upper snake Highlands Tuesday with potential for isolated afternoon
thunderstorms. The rest of the week looks mostly dry under westerly
flow pattern. A broad area of moist air will remain just south of
the state and there is the possibility some of that air could slip
into southern Idaho and bring some thunderstorm activity with it.
Valley temperatures should be in the lower to middle 90s through
next weekend. RS

&&

.AVIATION...VFR conditions should prevail, though some strong
thunderstorms today could bring locally heavy rain. This could
reduce visibility temporarily. Gusty outflow winds associated with
the storms are also likely late this afternoon into the evening.
Most of the storms will move through late tonight with much drier
weather expected tomorrow. Hinsberger

&&

.FIRE WEATHER...Focus will be on convective development throughout
the afternoon and evening. Besides lightning, the storms will likely
produce very strong outflow winds and locally heavy rainfall.
Coverage of storms will be isolated to widely scattered this
evening. While much of the area could see some rainfall from the
storms, dry lightning remains a possibility as well. Coupled with
outflow winds and receptive fuels, lightning-ignited fires will
likely spread rapidly. Convective activity should move east out of
the area late tonight/early tomorrow morning. Dry and stable
conditions should take us through the rest of the week and into the
weekend. Hinsberger

&&

.PIH WATCHES/WARNINGS/ADVISORIES...None.

&&

In the hours before

Special weather statement, Jul 16, 12:59 PM MST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Pocatello ID
159 PM MDT MON JUL 16 2018

IDZ068-070-074-162045-
Challis/Pahsimeroi Valleys ID-Big Lost Highlands/Copper Basin ID-
Lost River Valleys ID-
159 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 245
PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Chilly Barton Flat or 20 miles west of Mackay
Reservoir, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chilly Barton Flat and Twin Bridges Airport.

LAT...LON 4393 11428 4400 11435 4417 11389 4396 11377
TIME...MOT...LOC 1958Z 258DEG 18KT 4402 11411

RS
Special weather statement, Jul 16, 1:13 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Pocatello ID
213 PM MDT MON JUL 16 2018

IDZ057-162100-
Raft River Region ID-
213 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CASSIA COUNTY UNTIL
300 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Malta, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Idahome.

LAT...LON 4253 11312 4235 11311 4238 11339 4246 11342
TIME...MOT...LOC 2013Z 265DEG 11KT 4243 11332

RS
Special weather statement, Jul 16, 1:21 PM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Pocatello ID
221 PM MDT MON JUL 16 2018

IDZ068-069-162100-
Lost River Range ID-Lost River Valleys ID-
221 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER AND CENTRAL BUTTE
COUNTIES UNTIL 300 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mackay, moving northeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Darlington.

LAT...LON 4385 11358 4390 11360 4396 11332 4374 11326
TIME...MOT...LOC 2021Z 210DEG 5KT 4386 11352

RS
Special weather statement, Jul 16, 1:33 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Pocatello ID
233 PM MDT MON JUL 16 2018

IDZ066-067-162115-
Centennial Mountains/Island Park ID-Beaverhead/Lemhi Highlands ID-
233 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CLARK COUNTY UNTIL
315 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Monida or 19 miles north of Dubois, moving east at 10
mph. The storm will cross Interstate 15 near Humphrey.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central Clark
County.

LAT...LON 4438 11215 4443 11237 4449 11235 4448 11215
TIME...MOT...LOC 2031Z 280DEG 9KT 4445 11231

RS
Special weather statement, Jul 16, 2:44 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Pocatello ID
344 PM MDT MON JUL 16 2018

IDZ052-053-067-162230-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Beaverhead/Lemhi Highlands ID-
344 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT...
JEFFERSON...NORTHWESTERN BONNEVILLE...NORTHWESTERN MADISON...SOUTHERN
CLARK AND NORTHWESTERN BINGHAM COUNTIES UNTIL 430 PM MDT...

At 344 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles north of Northwest Inl to Monteview to
near Southeast Inl. Movement was east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rigby, Dubois, Terreton, Menan, Roberts, Lewisville, Mud Lake, Hamer,
Southeast Inl, Monteview, Plano, Small, Sage Junction, southern Saint
Anthony Sand Dunes and Kettle Butte.

LAT...LON 4434 11206 4404 11181 4360 11194 4354 11269
      4390 11259 4415 11279
TIME...MOT...LOC 2144Z 256DEG 30KT 4410 11269 4392 11254 4362 11262

DMH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Raft River Region

When
July 16, 4:00 PM MST to July 19, 7:00 PM MST
Where
Raft River Region forecast zone
Reported by
Park/Forest Service
Coordinates
42.391, -112.994 (the zone’s center; the record gives no point)

The North Heglar fire was induced by lightning on July 16th and grew to 2,300 acres 24 miles southeast of the interstate 84/86 interchange. IT was grass, brush and timber with some structures threatened. North Heglar Road and Mill Flat Campground were closed to the public.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776823.